MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Codes Out-Of-Box Failure (2311); Defective Device (2588); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 11/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact and compressed on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The pusher assembly was kinked approximately 82.0 cm from the proximal end.The pull wire was completely retracted out of the distal detachment tip (ddt).There was no visible damage to the introducer sheath.Conclusions: evaluation of the returned device revealed that the pc400¿s pusher assembly was fractured, the pull wire was completely retracted out of the ddt, and the embolization coil was detached.Fracture of the pusher assembly typically occurs due to improper handling during removal from the packaging hoop.If the pusher assembly is forcefully handled at extreme angles during removal from the packaging hoop, it may become fractured.If the pusher assembly becomes fractured, it may allow the pull wire to retract out of the ddt, which would cause the embolization coil to detach.The embolization coil was not returned for evaluation.Further evaluation revealed that the pusher assembly was kinked.This damage was likely incidental and may have occurred while packaging the device for return.Further evaluation of the pc400 revealed that the pet lock was compressed on the proximal end of the pusher assembly.This type of damage likely occurred from forceful handling during preparation.There was no visible damage to the introducer sheath, and the friction lock seated properly on the pusher assembly mid-joint.The root cause of the pc400 being out of its introducer sheath upon removal from its packaging hoop could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
During preparation for a coil embolization procedure, the physician noticed that approximately half of a penumbra coil 400 (pc400) was already out of its introducer upon removal from the dispenser hoop.While attempting to re-sheath the pc400, the physician experienced resistance and was unable to re-sheath the coil.The defective pc400 was found prior to use and therefore, was not used for the procedure.The procedure was completed using six new pc400's.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6159089
Report Number3005168196-2016-01791
Device Sequence Number10995074
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/17/2024
Device Catalogue Number4004C0820
Device Lot NumberF71656
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2016
Initial Report FDA Received Date12/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1